Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Hematology
Volume 2014, Article ID 575417, 5 pages
http://dx.doi.org/10.1155/2014/575417
Case Report

Chlorambucil-Induced Acute Interstitial Pneumonitis

1Memorial Hospital of Rhode Island, 111 Brewster Street, Pawtucket, RI 02860, USA
2The Warren Alpert Medical School of Brown University, Providence, RI 02912, USA

Received 17 December 2013; Accepted 9 January 2014; Published 12 February 2014

Academic Editors: D. J. Allsup, S. Aref, M.-C. Kyrtsonis, and T. Sonoki

Copyright © 2014 Hammad Shafqat and Adam J. Olszewski. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Chlorambucil is an alkylating agent commonly used in treatment of chronic lymphocytic leukemia (CLL). We report a case of interstitial pneumonitis developing in an 83-year-old man 1.5 months after completing a six-month course of chlorambucil for CLL. The interstitial pneumonitis responded to therapy with prednisone. We performed a systematic review of literature and identified 13 other case reports of chlorambucil-induced pulmonary toxicity, particularly interstitial pneumonitis. No unifying risk factor could be discerned and the mechanism of injury remains unknown. In contrast, major randomized trials of chlorambucil therapy in CLL have not reported interstitial pneumonitis as an adverse effect, which may be due to the rarity of the phenomenon or due to underreporting of events occurring after completion of treatment. Clinicians should consider drug-induced interstitial pneumonitis in the differential diagnosis of a suggestive syndrome developing even after discontinuation of chlorambucil.